Tuesday, 17 September 2013

Misuse of codeine-containing analgesics causing harm in Victoria

jenniferpilgrim125A study of Victorian deaths reported to the coroner has found a number of cases attributed to misuse of over-the-counter codeine-ibuprofen analgesics, used to treat pain. While many people take the drugs responsibly, misuse of these painkillers can lead to severe and potentially fatal gastrointestinal complications.

 The study, conducted by Dr Jennifer Pilgrim and Professor Olaf Drummer from Monash University’s Department of Forensic Medicine, along with Dr Malcolm Dobbin from the Victorian Department of Health, suggested that these products be confined to prescription-only to avoid the risks associated with their use.

Dr Pilgrim said that people can become addicted to the codeine in these formulations and take increasing doses to satisfy their dependence. This can result in toxicity from the accompanying analgesic drug such as ibuprofen, manifesting as gastrointestinal ulcers and haemorrhage. This is also a problem with codeine-combination analgesics containing paracetamol or aspirin. Gastrointestinal complications attributed to ibuprofen toxicity from the use of these combination analgesics were reported in at least 9 deaths in this study.

These findings were presented in a recent edition of the Medical Journal of Australia (2013; 199 (5): 329-331).

No comments:

Post a Comment

linkwithin

Related Posts Plugin for WordPress, Blogger...